Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 15, 2021, 3:48 PM MDT for El Paso County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 3:48 PM MDT (21:48 UTC)
- Expired
- May 15, 2021, 4:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 69 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
195 WWUS85 KPUB 152148 SPSPUB Special Weather Statement National Weather Service Pueblo CO 348 PM MDT Sat May 15 2021 COZ081-085-152215- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 348 PM MDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 415 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near Manitou Springs, or near Colorado Springs, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Colorado Springs, Manitou Springs, Fort Carson, Stratmoor and Security-Widefield. LAT...LON 3874 10495 3888 10491 3887 10472 3869 10477 TIME...MOT...LOC 2148Z 291DEG 11KT 3880 10489 $$ Cohen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 15, 3:25 PM MDT, 23 minutes earlier.
Area forecast discussion, May 15, 3:25 PM MDT, 23 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 325 PM MDT Sat May 15 2021 .SHORT TERM...(This evening through Sunday) Issued at 324 PM MDT Sat May 15 2021 Main Forecast Concerns/Challenges: 1) Strong to severe storms remain possible along and east of I-25 through mid to late evening. Main threats are large hail and damaging winds, though have growing concerns for the possibility of a tornado especially across locations closer to the CO and KS border. 2) Strong to severe storms are once again possible along and east of I-25 on Sunday. Flash flooding concerns across area burn scars will also increase. Convective activity has continued to increase across the area this afternoon, with latest radar imagery showing development over the higher terrain, just north of the Palmer Divide, and around the Raton Mesa. However, this development has remained on the weaker side. RAP analysis is still showing a fair amount of CIN in place over southern CO, with a more recent AMDAR sounding out of COS still showing a strongly capped environment. Despite being late in the day, still expect some additional warming along with increasing ascent that should aid in eroding this CIN late this afternoon into early evening. I think this should occur over the next couple of hours, upon which MLCAPE values approaching 2000 j/kg and effective shear of 35-40 kt will support quickly intensifying scattered thunderstorms into the early evening. Locations along the I-25 corridor still look to have the highest chances though late afternoon, with damaging winds and large hail the main threats. This development will likely persist and expand as it moves east across the plains through early to mid evening. Some lower confidence with convective mode with some CAMs showing more linear segments with this eastward moving development. However, given the shear, would anticipate some continued potential for supercells. This will be something to keep an eye on as moisture, instability, and helicity will increase further to the east this evening. In this location/environment closer to the CO/KS border, the highest risk for significant hail (2") will reside. Also, in this location/environment, the highest risk for tornadic development will reside. These latest trends are pointing towards an increased threat of tornadic development over the far eastern plains, closer to the CO/KS border, in the 6 to 9 pm time frame. While concerns are growing, the uncertainty with convective mode does keep some level of lower confidence. Nonetheless, will continue to keep a close eye on observational and radar trends into the evening. Thunderstorms should depart east into KS in the 10 PM to 12 AM time frame. On Sunday, upper trough/low is expected to approach the region with large scale setup continuing to favor thunderstorm development over much of the area. While instability and shear may not be quite as strong on Sunday, this instability and moisture will have the potential to push farther west up to the eastern mountains. So, not only will there be a continued threat of strong to severe storms across southern CO on Sunday, do think there will be an increased flood/flash flood threat as moist upslope flow will now be present. This will include the burn scars as well as other locations along and adjacent to the eastern mountains. .LONG TERM...(Sunday night through Saturday) Issued at 324 PM MDT Sat May 15 2021 Main Forecast Concerns/Challenges 1) Flash flood threat Monday for area burn scars 2) Active weather continues for Tuesday, and possibly into Wednesday Sunday night through Monday...The upper low pushes into northern AZ Sun night, then moves across the Four Corners on Mon. Surface flow is expected to remain out of the northeast through Sun evening, allowing lingering shower activity to persist. However, as the upper low nears on Mon, the surface flow is forecast to turn due east, drawing plenty of llvl moisture back towards the I-25 Corridor and eastern mts. With about 1000 j/kg of CAPE to work with along the eastern mts by midday, storms are expected to fire once again along the higher terrain. The placement of the upper low will be a crucial piece to the puzzle, however, as the steering flow will tend to keep any storms that do initiate close to the mts. Therefore, flash flooding of area burn scars is a definite possibility and is of the utmost concern for Monday aftn and evening. Plan on lows Sun night in the 30s to around 40F for the high valleys, and in the 40s to around 50F for the plains. High temps on Mon are forecast to warm into the 60s for most locations, and nearing 70F along the eastern border. Tuesday and Wednesday...The upper low begins to weaken early Tue as it starts to lift to the east-northeast, then tracks directly over CO through Wed. This track presents a very broad area of lift combined with abundant available moisture, so feel that there is a very good chance of widespread convection both days, with greater chances over the higher terrain and tied more to the aftn and early evening hrs due to heating. Model CAPE is not all that robust either day, and given the overall flow, feel that severe potential is low. High temps both days will climb into the 60s to lower 70s. Thursday through Saturday...Another upper low pressure system drops down out of the Pacific NW for the end of the week, with strong southwest flow developing across the Four Corners region. Multiple disturbances within the flow will most likely help motivate isolated to low-end scattered convection each aftn across the higher terrain and high valleys. As for temps, the southwest flow aloft will warm things up nicely across the cwa, with highs around 70F each day for the high valleys, and in the 70s to around 80F for the eastern plains. Moore && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 324 PM MDT Sat May 15 2021 KCOS and KPUB: VFR conditions are expected over the next 24 hours. Thunderstorms will continue to increase in coverage and progress eastward before diminishing late this evening. Dry conditions are expected through the night into early tomorrow afternoon, before thunderstorms greatly increase in coverage by mid afternoon. These thunderstorms will have the possibility to produce strong gusty winds and hail. These thunderstorms would drop either site below MVFR conditions if KCOS or KPUB found themselves under one. Even if KCOS and KPUB are not directly impacted by these thunderstorms, outflow boundaries will likely be present, and these would shift winds directions and increase wind speeds quickly. There is also possibility that low clouds/fog will develop overnight, but confidence is low in that scenario still at this time; if this scenario came to fruition, MVFR or lower categories would be expected. KALS: VFR conditions are expected over the next 24 hours. An isolated thunderstorm is possible late this afternoon and into the the evening over KALS, but otherwise expect dry conditions through tonight into tomorrow afternoon, before thunderstorms increase in coverage by mid afternoon tomorrow. These thunderstorms could produce strong gusty winds and would also drop visibilities below MVFR conditions if KALS found itself under one. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...SIMCOE
Hazardous weather outlook, May 15, 12:02 PM MDT, 3 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1202 PM MDT Sat May 15 2021 COZ058>089-093>099-161815- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1202 PM MDT Sat May 15 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are expected to develop along the eastern mountains, Palmer Divide, and Raton Mesa this afternoon before spreading east and southeast through tonight. Large hail of 2 inches or more and wind gusts of at least 60 mph will be the main concerns for today, with locally heavy rainfall posing concerns if storms are able to pass over any burn scar areas. Also, a brief tornado over the plains cannot be ruled out later this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe storms are possible over the plains on Sunday and Monday with primary risks being large hail and strong winds. Strong storms are also possible on Tuesday and Wednesday over the plains with the main risks being small hail and gusty winds. The current thoughts are that the storms will remain below severe strength om Tuesday and Wednesday. Flash flooding is possible over the Spring, Junkins, Decker, and Hayden Pass burn scars on Sunday, Monday, Tuesday, and Wednesday, but will be dependent on where thunderstorms develop. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the eastern plains. RODRIGUEZ
In the hours before
Special weather statement, May 15, 3:48 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 348 PM MDT Sat May 15 2021 COZ081-085-152215- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 348 PM MDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST CENTRAL EL PASO COUNTIES UNTIL 415 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near Manitou Springs, or near Colorado Springs, moving east at 15 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Colorado Springs, Manitou Springs, Fort Carson, Stratmoor and Security-Widefield. LAT...LON 3874 10495 3888 10491 3887 10472 3869 10477 TIME...MOT...LOC 2148Z 291DEG 11KT 3880 10489 Cohen
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:10 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Crowley, Kiowa, Otero | 65 min |
| May 14, 6:30 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| May 14, 7:00 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 60 min |
| May 14, 7:23 PM MDT | Tornado Warning | PUB | Bent | 37 min |
| May 14, 7:38 PM MDT | Special Weather Statement | PUB | Prowers | 52 min |
| May 14, 7:39 PM MDT | Tornado Warning | PUB | Bent | 33 min |
| May 14, 7:52 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 38 min |
| May 14, 7:57 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 32 min |
| May 14, 8:22 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 53 min |
| May 15, 3:49 PM MDT | Special Weather Statement | PUB | Fremont | 41 min |
| May 15, 4:06 PM MDT | Special Weather Statement | PUB | Las Animas | 39 min |
| May 15, 4:29 PM MDT | Special Weather Statement | PUB | Fremont | 31 min |
| May 15, 4:36 PM MDT | Special Weather Statement | PUB | Otero | 39 min |
| May 15, 4:49 PM MDT | Special Weather Statement | PUB | Custer | 41 min |
| May 15, 4:55 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| May 15, 5:01 PM MDT | Special Weather Statement | PUB | Fremont | 29 min |
| May 15, 5:09 PM MDT | Special Weather Statement | PUB | Pueblo | 36 min |
| May 15, 5:13 PM MDT | Special Weather Statement | PUB | Baca | 32 min |
| May 15, 5:15 PM MDT | Special Weather Statement | PUB | Otero | 45 min |
| May 15, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 38 min |
| May 15, 5:27 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Pueblo | 63 min |
| May 15, 5:35 PM MDT | Special Weather Statement | PUB | Baca | 40 min |
| May 15, 5:46 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 59 min |
| May 15, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 63 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.